Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Duluth, MN

July 6, 2003Cook County, Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2003, 8:57 PM CDT for Cook County, Lake County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 8:57 PM CDT (01:57 UTC)
Expired
Jul 6, 2003, 10:00 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cook County, MN, Lake County, MN

The radar

The Duluth radar (KDLH), 145 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 8:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS53 KDLH 070157
SVRDLH
MNC031-075-070300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
856 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN NORTHEAST MINNESOTA
  LAKE COUNTY IN NORTHEAST MINNESOTA

* UNTIL 1000 PM CDT

* AT 856 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 23 MILES NORTHWEST OF GRAND MARAIS TO 34
  MILES EAST OF ELY TO 17 MILES SOUTHEAST OF ELY...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SAWBILL LANDING AROUND 905 PM CDT...
  ISABELLA AROUND 920 PM CDT...

THESE STORMS WILL MOVE THROUGH THE BOUNDARY WATERS CANOE AREA...THE 
GUN FLINT TRAIL...AND THE SUPERIOR NATIONAL FOREST.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4811 9060 4785 9122 4765 9178 4748 9145
          4764 9076 4790 9015

$$
STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT SUN JUL 6 2003

MAIN CONCERN IS SVR WEA LATER THIS AFTN...EXTENDING INTO 1ST PD.
EVERYTHING SEEMS TO BE COMING TOGETHER. DPTS IN UPR 60S TO LWR 70S
WILL PROVIDE PLENTY OF MSTR. LI/S HEADING FOR -10 BY 00Z...WITH
CAPES PUSHING 3000 J/KG. FNTL SYSTEM CURRENTLY OVR DAKOTAS WILL
PROVIDE A GOOD TRIGGER ABOUT THE TIME OF MAX HTG. SWODY1 GIVES MORE
DETAILS. UPR LVL JET NOT IN THE BEST POSITION...BUT CONSIDERING
OTHER FAVORABLE PARAMS...THIS IS A MINOR POINT. OTHW...MODELS IN
GOOD AGMT IN MOVG FNT THRU BTWN 00Z AND 06Z THIS EVE...THEN DRY
PUNCH MOVES INTO WRN GRT LKS RGN. ONE MORE VORT MAX SKIMS THE BORDER
ZONES...WITH SOME REMAINING LOLVL CYC FLOW. DYNAMICS AND AFTN HTG
MAY OVERCOME DRIER AIR...SO WILL KEEP THE SLGT POPS IN THE FAR N
FOR MON AFTN. ANOTHER S/WV SWINGS ACRS THIS SAME AREA ON TUE...SO
CHC POPS STILL LOOK RSNBL FOR THAT PERIOD AS WELL. TEMP GRIDS STILL
IN LINE WITH GUIDANCE AND CAA PATTERN THAT SETS UP NXT COUPLE OF
DAYS. NO CHGS NEEDED. SENDING THIS EARLY SO WE CAN WATCH DEVELOPING
CONVECTION.

.DLH...NONE.

ERF
Hazardous weather outlook, Jul 6, 7:30 AM CDT, 13 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUL 6 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS THIS MORNING ARE EXPECTED TO BECOME MORE
NUMEROUS THIS AFTERNOON...AS A STRONG COLD FRONT APPROACHES FROM
THE WEST. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE...
ESPECIALLY SOUTH OF A WALKER TO DULUTH LINE. DAMAGING WINDS...
LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH SOME OF THE
STORMS. THE SEVERE WEATHER IS EXPECTED TO LAST INTO TONIGHT...
BUT WILL END FROM WEST TO EAST AS THE FRONT MOVES EASTWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Jul 6, 6:41 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0641 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    BIRCHDALE                 MN   0.75 IN HAIL
07/06/03   KOOCHICHING

0620 PM    EFFIE                     MN   0.75 IN HAIL
07/06/03   NORTHEAST ITASCA

XXX

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:12 PM CDTSevere Thunderstorm WarningDLHCook, Lake48 min
Jul 6, 7:59 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis61 min
Jul 6, 8:01 PM CDTSevere Thunderstorm WarningDLHCook, Lake59 min
Jul 6, 8:59 PM CDTSpecial Marine WarningDLH2 hr
Jul 6, 9:37 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine53 min
Jul 6, 9:39 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis21 min
Jul 6, 9:41 PM CDTSpecial Marine WarningDLH64 min
Jul 6, 9:41 PM CDTSpecial Marine WarningDLH64 min
Jul 6, 9:43 PM CDTSevere Thunderstorm WarningDLHSaint Louis17 min
Jul 6, 9:56 PM CDTSevere Thunderstorm WarningDLHCook, Lake49 min
Jul 6, 10:03 PM CDTSpecial Marine WarningDLH57 min
Jul 7, 12:40 AM CDTSevere Thunderstorm WarningDLHSaint Louis65 min
Jul 7, 2:38 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis52 min
Jul 7, 2:40 AM CDTSpecial Marine WarningDLH65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.